Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Nov, 2018, Volume 86, Issue 6

Nonparametric Analysis of Random Utility Models
p. 1883-1909

Yuichi Kitamura, Jörg Stoye

This paper develops and implements a nonparametric test of random utility models. The motivating application is to test the null hypothesis that a sample of cross‐sectional demand distributions was generated by a population of rational consumers. We test a necessary and sufficient condition for this that does not restrict unobserved heterogeneity or the number of goods. We also propose and implement a control function approach to account for endogenous expenditure. An econometric result of independent interest is a test for linear inequality constraints when these are represented as the vertices of a polyhedral cone rather than its faces. An empirical application to the U.K. Household Expenditure Survey illustrates computational feasibility of the method in demand problems with five goods.

Log In To View Full Content

Supplemental Material

Supplement to "Nonparametric Analysis of Random Utility Models"

This online appendix contains material not found within the manuscript.

Supplement to "Nonparametric Analysis of Random Utility Models"

This zip file contains the replication files for the manuscript.